Welcome to College Confidential!

The leading college-bound community on the web

Sign Up For Free

Join for FREE, and start talking with other members, weighing in on community polls, and more.

Also, by registering and logging in you'll see fewer ads and pesky welcome messages (like this one!)

As a CC member, you can:

Seizures from infections?

AllThisIsNewToMeAllThisIsNewToMe Posts: 1,925Registered User Senior Member
edited November 2012 in Parent Cafe
About 7 months ago, my 76-year-old Mother had an apparent seizure. My dad called an ambulance which rushed her to the ER. The diagnose...bladder infection. Her follow-up with her GP and a neurologist discovered nothing, but the antibiotic cured the infection. Several months later, my dad questions the GP about the anti-seizure meds and was told "they really don't KNOW if it was a seizure so they may not be necessary". So my dad quits filling that prescription and yesterday she had 2 more seizures (one in the ER so at least they KNOW it was a seizure now) and is AGAIN sent home with a diagnosis of "bladder infection".

Has anyone heard of this? Clearly she should stay on the anti-seizure meds, but this woman has been very healthy other than an ulcer and (several years back) Shingles.

I am 5 hours away, but she seemed to be doing better physically (she has awful short-term memory issues). My poor Dad is a bit overwhelmed!
Post edited by AllThisIsNewToMe on

Replies to: Seizures from infections?

  • SteveMASteveMA Posts: 6,079Registered User Senior Member
    Was she running a fever? High fevers can cause seizures. Bladder infections do cause really odd symptoms in a lot of people.
  • gouf78gouf78 Posts: 2,550Registered User Senior Member
    As Steve said--high fever can cause seizure which coincides with the infection. The anti-seizure meds MAY not be necessary (hard to say) -- but they have their own set of side effects.
  • MarianMarian Posts: 9,277Registered User Senior Member
    Suddenly discontinuing anti-seizure meds could also cause a seizure. Generally, if a physician decides that it's appropriate for a patient to discontinue these meds, the dose is tapered gradually.

    I wonder whether the two seizures your mother had could have been caused by discontinuing her medication too abruptly.
  • shyanneshyanne Posts: 875Registered User Member
    My sister-in-law has had seizures from bladder infections.
Sign In or Register to comment.